Volume 11, Number 1
We give sharp estimates in total variation and certain kinds of stop-loss metrics in signed Poisson approximation of Poisson mixtures. We provide closed-form solutions to the problem of best choice of the Poisson parameter in simple Poisson approximation with respect to the total variation distance. The important special case of the negative binomial distribution is also discussed. To obtain our results, we apply a differential calculus based on different Taylor formulae for the Poisson process which allows us to give simple unified proofs.
 Adell, J.A. (2004) A differential calculus for linear operators and its application to the central limit theorem. Preprint.
 Adell, J.A. and Lekuona, A. (2000) Taylor´s formula and preservation of generalized convexity for positive linear operators. J. Appl. Probab., 37, 765-777.
 Adell, J.A. and Sangüesa, C. (2004) Approximation by B-spline convolution operators. A probabilistic approach. To appear in J. Comput. Appl. Math.
 Barbour, A.D. (1987) Asymptotic expansions in the Poisson limit theorem. Ann. Probab., 15, 748-766.
Mathematical Reviews (MathSciNet): MR885141
 Barbour, A.D. and C? ekanavic?ius, V. (2002) Total variation asymptotics for sums of independent integer random variables. Ann. Probab., 30(2), 509-545.
 Barbour, A.D., Holst, L. and Janson, S. (1992) Poisson Approximation. Oxford: Clarendon Press.
 Cekanavicius, V. and Kruopis, J. (2000) Signed Poisson approximation: a possible alternative to normal and Poisson laws. Bernoulli, 6, 591-606.
 Chen, L.H.Y. (1975) Poisson approximation for dependent trials. Ann. Probab., 3, 534-545.
Mathematical Reviews (MathSciNet): MR428387
 Chihara, T.S. (1978) An Introduction to Orthogonal Polynomials. New York: Gordon and Breach.
Mathematical Reviews (MathSciNet): MR481884
 Deheuvels, P. and Pfeifer, D. (1986) A semigroup approach to Poisson approximation. Ann. Probab., 14, 663-676.
Mathematical Reviews (MathSciNet): MR832029
 Deheuvels, P., Pfeifer, D. and Puri, M.L. (1989) A new semigroup technique in Poisson approximation. Semigroup Forum, 38, 189-201.
Mathematical Reviews (MathSciNet): MR976202
 Denuit, M. and Van Bellegem, S. (2001) On the stop-loss and total variation distances between random sums. Statist. Probab. Lett., 53, 153-165.
 Grandell, J. (1997) Mixed Poisson Processes. London: Chapman & Hall.
 Johnson, N.L., Kotz, S. and Kemp, A.W. (1992) Univariate Discrete Distributions, 2nd Edition. New York: Wiley.
 Kornya, P.S. (1983) Distribution of aggregate claims in the individual risk theory model. Trans. Soc. Actuaries, 35, 823-858.
 Pfeifer, D. (1987) On the distance between mixed Poisson and Poisson distributions. Statist. Decisions, 5, 367-379.
Mathematical Reviews (MathSciNet): MR905249
 Presman, É.L. (1983) Approximation of binomial distributions by infinitely divisible ones. Theory Probab. Appl., 28, 393-403.
 Rachev, S.T. (1991) Probability Metrics and the Stability of Stochastic Models. Chichester: Wiley.
 Romanowska, M. (1977) A note on the upper bound for the distance in total variation between the binomial and the Poisson distribution. Statist. Neerlandica, 31, 127-130.
Mathematical Reviews (MathSciNet): MR467889
 Roos, B. (1999) Asymptotics and sharp bounds in the Poisson approximation to the Poisson-binomial distribution. Bernoulli, 5, 1021-1034.
 Roos, B. (2001) Sharp constants in the Poisson approximation. Statist. Probab. Lett., 52, 155-168.
 Roos, B. (2002) Kerstan´s method in the multivariate Poisson approximation: an expansion in the exponent. Theory Probab. Appl., 47, 358-363.
 Roos, B. (2003a) Improvements in the Poisson approximation of mixed Poisson distributions. J. Statist. Plann. Inference, 113(2), 467-483.
 Roos, B. (2003b) Poisson approximation of multivariate Poisson mixtures. J. Appl. Probab., 40, 376-390.
 Serfling, R. J. (1978) Some elementary results on Poisson approximation in a sequence of Bernoulli trials. SIAM Rev., 20, 567-579.
Mathematical Reviews (MathSciNet): MR482958
 Vervaat, W. (1969) Upper bounds for the distance in total variation between the binomial or negative binomial and the Poisson distribution. Statist. Neerlandica, 23, 79-86.
Mathematical Reviews (MathSciNet): MR242235
 Von Bahr, B. (1965) On the convergence of moments in the central limit theorem. Ann. Math. Statist., 36, 808-818.
Mathematical Reviews (MathSciNet): MR179827